Liver Failure Deaths from Tylenol Overdose
Thousands of individuals throughout the United States have died as a result of liver failure and other health problems caused by Tylenol or acetaminophen, which has been sold for decades without adequate warnings about the risk of liver damage at high doses.
The Tylenol wrongful death lawyers at Saiontz & Kirk, P.A. previously reviewed potential lawsuits on behalf of families who have lost a loved one after they developed liver problems and died following Tylenol use.
Financial compensation for Tylenol liver damage was pursued for families of individuals who died from an acetaminophen overdose.
TYLENOL DEATHS AND ACETAMINOPHEN OVERDOSES
Acetaminophen is the active ingredient in Tylenol, and it is also found in a number of other pain killers and cold medicines.
The commonly used pharmaceutical drug is one of the leading causes of liver failure in the United States, and many families may be unaware that the death of a loved one may have been caused by side effects of Tylenol.
Every year in the United States, federal health officials estimate that 50,000 people are treated in emergency rooms due to injuries caused by acetaminophen or Tylenol, with liver damage being a common cause. In severe cases, individuals may develop acute liver failure and die following Tylenol use, often caused by an overdose of acetaminophen.
Although it has been known for decades that acetaminophen is toxic to the liver, stronger formulations of Tylenol have been marketed without adequate warnings about the risks associated with taking such high doses. In addition, many individuals accidentally overdose on Tylenol after taking multiple medications that contain acetaminophen.
LIVER FAILURE DEATHS FROM TYLENOL
Liver failure involves the inability of the liver to function normally. While most cases of liver failure develop gradually over a number of years, acute liver failure from Tylenol use can appear more rapidly with symptoms like:
- Loss of Appetite
- Swollen Abdomen
- Mental Confusion or Disorientation
In many cases individuals continue to take Tylenol or acetaminophen while experiencing these symtoms, causing further liver damage. While the liver is often able to recover if the problems are detected early enough after an overdose, a liver transplant is required in many cases.
Despite advances in medical care and organ support, the rate of death following acute liver failure from Tylenol remains high, which is likely caused by the continued use of the medication to treat symptoms of liver damage that surface.
Although there has been a known link between Tylenol and acute liver failure for decades, the manufacturers have minimized the risk and many consumers and families remain unaware the liver problems or death may have been caused by Tylenol.
TYLENOL WRONGFUL DEATH LAWYERS
The loss of a loved one can have a devastating impact on the surviving spouse, parents and children. Through a Tylenol wrongful death lawsuit, compensation may be available for the financial and emotional damages caused by the drug maker’s decision to place profits before consumer safety by providing inadequate liver failure warnings as soon as it became apparent that acetaminophen side effects may carry a risk of serious injury and death.
Wrongful death benefits vary from state-to-state, but most statutes allow primary beneficiaries to make a claim for financial damages following the preventable death of a husband, wife, father, mother, son or daughter. In the event there is no surviving spouse, parent or child, Tylenol wrongful death claims may be available for certain secondary beneficiaries.
Generally, wrongful death damages may include compensation for the financial consequences of the death, as well as for the mental anguish, emotional pain and suffering, loss of society, companionship, comfort, protection, care, attention, advice, counsel, training, education or guidance where applicable. The estate of a family member who died from a Tylenol overdose may also be entitled to financial compensation through a product liability lawsuit.